Cardiac Risk With Azithromycin (Zithromax Z-Pack)

Question: Cardiac Risk With Azithromycin (Zithromax Z-Pack)

I've had acute bronchitis a few times over the years, and each time my doctor has prescribed a Zithromax Z-Pack, which has always worked like a charm. But I've just heard that the FDA now says the Z-Pack can be dangerous, and can even cause sudden death! Does this mean that my doctor won't be prescribing it for me any more — or that if he does prescribe it, I shouldn't take it?


I can't tell you whether you and your doctor should look for an alternative to azithromycin if and when you need antibiotics in the future, but I can help to put the FDA warning about azithromycin (commonly known as Zithromax or Z-Pack) into perspective.

In March 2013, the US Food and Drug Administration issued a warning about potential cardiac problems with the antibiotic azithromycin. The warning indicated that some people may have an increased risk of sudden death when taking this drug, especially people with certain kinds of heart disease.

The FDA warning led to widespread media coverage, and given the popularity of the Z-Pack (which is prescribed an estimated 60 million times per year), it also led to widespread fear and consternation among patients and physicians alike.

Just How Dangerous Is Azithromycin?

Azithromycin is a member of the macrolide antibiotic family, along with erythromycin and clarithromycin.

It has long been known that virtually all macrolide antibiotics cause prolongation of the QT interval, as measured on the electrocardiogram. And in certain individuals — those who are born with a variant of the long QT syndrome, which is a genetic condition — anything that prolongs the QT interval can increase the risk of life-threatening cardiac arrhythmias.

Long QT intervals may also be relatively dangerous in people with certain kinds of cardiac disease, especially coronary artery disease and heart failure.

Fortunately, the overall risk of developing a dangerous arrhythmia with azithromycin is very small. The chance of having a fatal arrhythmia with azithromycin is estimated to be about one in two thousand.

Azithromycin thus joins a long list of drugs that can prolong the QT interval, and which can therefore increase the risk of sudden death in susceptible individuals who have a variant of long-QT syndrome or heart disease. These drugs, in addition to antibiotics, include several antiarrhythmic medications (drugs that, ironically, are supposed to prevent arrhythmias), several antidepressant drugs, and several drugs used for gastrointestinal symptoms.

Here is a list of the drugs that prolong the QT interval, maintained by the Arizona Center for Education and Research on Therapeutics.

There is no reason to think that azithromycin is any more dangerous than any of the other drugs on this lengthy list: that is, for people with a variant of the long QT syndrome or various kinds of heart disease, any of these drugs can be potentially dangerous.

For anyone else, these drugs apparently can be taken without worrying about the arrhythmias associated with a long-QT interval.

How Can People Who Are At Risk Be Identified?

Numerous genetic markers have been recognized that identify many of these susceptible people, and more such markers are being discovered all the time. Anyone who has one of these genetic markers should avoid azithromycin and any other drug on this list. Unfortunately, genetic testing is not yet a common procedure, and most people with a long-QT variant have no idea that they are at risk.

Most physicians today avoid using any of these QT-interval-prolonging drugs in people who have known long-QT syndrome, in family members of people with long-QT syndrome, or in people who have had unexplained episodes of cardiac arrest or syncope. If there is a suspicion of a long-QT variant, exercise stress testing can be used as a screening test. (The QT interval may prolong during exercise in susceptible individuals.)

But given the current state of the art, for the most part doctors will prescribe drugs like azithromycin, when needed, in anyone without heart disease who has no such personal or family history compatible with long-QT syndrome, and whose baseline electrocardiogram is normal — especially if (as in your case) the drug has already been used several times with no sign of a problem.

Obviously, however, the best thing to do is to talk with your own doctor about whether you can continue the occasional use of azithromycin safely.


US Food and Drug Administration. Azithromycin (Zithromax or Zmax): Drug safety communication - risk of potentially fatal heart rhythms. (Accessed on April 3, 2013).

Ray WA, Murray KT, Hall K, et al. Azithromycin and the risk of cardiovascular death. N Engl J Med 2012; 366:1881.

Continue Reading